Heroin overdoses are on the increase as part of the fallout from the opioid epidemic. As people find it harder to obtain opioid prescription painkillers, they graduate to using heroin. Heroin doses are much harder to manage than pills like oxycodone and hydrocodone, leading to more overdoses and deaths. Signs of an overdose may become apparent as little as three minutes after the dose is taken and as long as three hours afterward. There has been a 200 percent increase in opioid-related deaths in the past twenty years. Most of these overdoses are men, but women overdosing from heroin is on the rise as well. The good news is that heroin addiction treatment is readily available for those who need it.
At Compass Detox, our heroin addiction treatment program provides structure and support for people ready to begin the road to recovery. If you struggle with heroin addiction, our team can help. Reach out to us today by calling [Direct] or completing our online form. Perhaps there’s a loved one in your life who you believe may be abusing heroin. For their safety, it is crucial for you to recognize signs of heroin use or even a heroin overdose. But, what does a heroin overdose look like?
What Does a Heroin Overdose Look Like?
Most people who overdose on heroin do it in front of another person. It is essential to recognize the signs of an overdose so you can assess the victim’s condition and get them immediate help. So, what does a heroin overdose look like? Depressed or stopped breathing is the main sign of a heroin overdose.
Besides gasping for air or shallow breathing, additional signs of a heroin overdose include:
- Lips and fingertips have a blue tint
- Skin becomes very pale
- Weak pulse
- Tongue discoloration
- Pinpointed pupils
- Nausea or vomiting
- Seizures or spasms
- Drowsiness or inability to stay awake, also known as nodding off
Why Are Some People More Likely to Overdose on Heroin?
Some people are more likely to suffer from a heroin overdose than others. Several contributing factors may determine whether or not someone will overdose on heroin. People who are more likely to overdose from heroin are those who:
- Inject heroin rather than smoke or snort it
- Take higher doses
- Are struggling with depression
- Use heroin in conjunction with other drugs
- Suffer from other ailments that affect liver function such as HIV or hepatitis B or C
How to Respond When Someone Overdoses on Heroin
The first thing to do when someone overdoses on heroin is to call 911 emergency services immediately.
Many people are conflicted at this moment because they fear potential legal problems, but the person who overdosed is in a critical state. The legal ramifications should be an afterthought at this point. In fact, some states have a Good Samaritan law to protect those who report an overdose.
If the person is awake, then the priority should be to keep them awake. Talk to them, ask them questions, keep their mind engaged. This could prevent them from slipping into a coma. Keep tabs on all that has gone on so that you can alert the medical responders to any critical information that may help the person who overdosed. If the victim is unconscious, then you will have to check their pulse and breathing. If you know CPR, you may have to administer it.
Find Support for Heroin Addiction at Compass Detox
The opioid epidemic has significantly increased the number of people using opioids, and some of them moved on to heroin when their ability to obtain prescription painkillers ran out. This has led to a surge in heroin overdoses. Knowing how to respond to a heroin overdose can save the life of someone you care about.
At Compass Detox, we offer 24/7 treatment to those who have been admitted to our heroin detox center. We can be reached online or at [Direct] for you to take the first step on your journey to wellness and recovery.